Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 22, NWS Omaha, NE

May 1, 2008Cedar County, Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 1, 2008, 4:39 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2008, 4:39 PM CDT (21:39 UTC)
Expired
May 1, 2008, 5:19 PM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Cedar County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-587 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:18 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 1, 3:18 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
318 PM CDT THU MAY 1 2008

.DISCUSSION...

MAIN NEAR TERM FORECAST CONCERN IS CAP STRENGTH EARLY THIS
EVENING.

LATEST SUBJECTIVE SFC ANALYSIS SHOWS SFC LOW CENTERED OVR ERN NEB
WITH WMFNT EXTENDING EAST AND SEWD INTO SWRN IA.
DRYLINE IS MOVING EWD INTO SWRN COUNTIES WITH MID TO UPPER 50S
DEWPOINTS AND EVEN LOWER 60S ACROSS SWRN IA AHEAD OF IT.
ALTHOUGH DEWPOINTS ACROSS THE AREA HAVE BEEN DROPPING A FEW
DEGREES THIS AFTERNOON...THE TRUE DRYLINE IS MUCH FURTHER WEST AND
SOUTH. STRONG MIXING IS LIKELY AIDING IN DROPPING SOME OF THE
DEWPOINTS. STRONG CAP REMAINS IN PLACE PER VARIOUS ACARS
SOUNDINGS BUT SBCIN HAS BEEN DECREASING ACROSS A GOOD CHUNK OF
NERN NEB EARLY THIS AFTERNOON. THIS IS WHERE TRIPLE POINT IS
LOCATED AND BEST CHANCE FOR ANY TORNADIC ACTIVITY SHOULD REMAIN IF
UPDRAFT CAN BUST THRU THE CAPPING INVERSION. OTHERWISE...ISOLATED TSTMS
QUITE POSSIBLE ACROSS MUCH OF FORECAST AREA THIS EVENING WITH
STRONG INSTABILITY AND MID LEVEL LAPSE RATES. EXCEPTION LOOKS LIKE
FAR SWRN COUNTIES OF THE FORECAST AREA AS DRIER AIR PUSHES IN. WL
HAVE MUCH BETTER HANDLE ON STRENGTH OF CAPPING INVERSION WHEN 21Z
OAX SOUNDING DATA IS IN.

LATER TONIGHT...AS STRONG UPPER LOW MOVES CLOSER TO THE REGION AND
LOW PRESSURE DEVELOPS OVER KANSAS...MOISTURE WILL RETURN TO THE
AREA AND REFUEL THE ATMOSPHERE. TSTMS THAT LIKELY DEVELOP ACROSS
NERN KANSAS SHOULD MOVE NEWD AS A SQUALL LINE THRU FAR SERN NEB
AND CONTINUE NEWD THRU THE LATE OVERNIGHT HOURS.

UPPER LOW MOVES OVER THE FORECAST AREA FRIDAY AFTERNOON AND
SCATTERED SHOWERS SHOULD BE SCATTERED IN NATURE THRU THE
MORNING...BECOMING MORE WIDESPREAD BY AFTERNOON AND EVENING AS THE
DEFORMATION ZONE MOVES INTO NERN NEB. AS COLD AIR FILTERS IN FROM
THE NW...RAIN MAY MIX WITH AND CHANGE OVER TO SNOW IN THE FAR NWRN
COUNTIES. LITTLE SNOWFALL ACCUMULATION IS EXPECTED...GENERALLY
UNDER AN INCH OR SO. NORTHWEST WINDS ON THE BACK SIDE OF THE
SYSTEM LOOK QUITE STRONG AND COULD APPROACH WIND ADVISORY CRITERIA
FRIDAY NIGHT AS 50KT 850MB WINDS MIX DOWN.

MAY BE SOME LINGERING SHOWERS IN THE EAST SAT MORNING...OTHERWISE
WEAK UPPER RIDGING BUILDS IN FOR THE WEEKEND. HAVE PUSHED BACK
POPS IN THE EXTENDED AS MODELS HAVE AGREED ON MOVING THE NEXT
CLOSED LOW THRU THE REGION A LITTLE BIT LATER.

&&

.AVIATION...

AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK FORECAST THROUGH 03/00Z.

A WARM FRONT WILL RESIDE FROM NEAR KOFK TO KOMA AROUND 00Z.
THUNDERSTORMS ARE POSSIBLE ALONG THIS FRONT IN THE 22Z THROUGH 02Z
TIME FRAME...AFFECTING MAINLY KOFK AREA. EXPECTING STORMS TO FIRE
EAST OF THE KOMA AND KLNK AREAS THIS EVENING. HOWEVER ANOTHER LOW
PRESSURE SYSTEM ROLLING THROUGH SOUTHEAST NEBRASKA AFTER 05Z WILL
BRING THUNDERSTORMS TO KLNK AND KOMA BETWEEN 05Z AND 12Z. ANY OF THE
THUNDERSTORMS COULD BE STRONG TO SEVERE.

RAIN AND MVFR CIGS WILL BE OFF AND ON THROUGH THE DAY ON FRIDAY AS A
STRONG UPPER LOW CONTINUES TO MOVE OVER THE AREA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

GRIFFIS/DERGAN
Hazardous weather outlook, May 1, 12:03 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1203 PM CDT THU MAY 1 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1203 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TWO BOUTS OF SEVERE WEATHER ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING. THE FIRST AREA OF CONCERN WILL BE IN AN ARC FROM
NORTHEAST NEBRASKA THROUGH SOUTHWEST IOWA...GENERALLY NORTHEAST OF
A LINE FROM NELIGH TO NORFOLK...OMAHA...NEBRASKA CITY AND FALLS
CITY. THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND A FEW
TORNADOES ARE POSSIBLE FROM ABOUT 5 PM THROUGH 8 PM. A COLD FRONT
AND DRY LINE WILL BE PUSHING THROUGH THESE AREAS DURING THIS TIME.
HIGH WIND SHEAR AND INSTABILITY WILL BE MAXIMIZED ACROSS NORTHEAST
NEBRASKA...SO IF ANY THUNDERSTORMS DEVELOP THERE...TORNADOES WILL
BE POSSIBLE.

THE SECOND AREA OF SEVERE THUNDERSTORMS WILL OCCUR LATER IN THE
EVENING AND OVERNIGHT...GENERALLY AFTER 10 PM...AND AFFECTING
AREAS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...MAINLY SOUTH OF A
LINE FROM COLUMBUS TO TEKAMAH AND ONAWA. THE MAIN THREAT HERE WILL
BE A SQUALL LINE OF STORMS WITH DAMAGING WINDS IN EXCESS OF 70
MPH. LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO POSSIBLE.

THIS IS COMPLEX AND STILL-EVOLVING POTENTIAL SEVERE WEATHER
SITUATION. THOSE IN EASTERN NEBRASKA AND SOUTHWEST IOWA SHOULD
MONITOR THE LATEST FORECAST...AND BE AWARE FOR SEVERE THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM WILL BE ENTERING THE PLAINS BY THE MIDDLE OF
NEXT WEEK. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY
WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND WILL
MORE LIKELY BE NEEDED TONIGHT.

DERGAN

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.